Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 14, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 13, 1998, 12:20 AM CDT for Buena Vista County, Cherokee County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 1998, 12:20 AM CDT (05:20 UTC)
- Expired
- Apr 13, 1998, 12:50 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Buena Vista County, IA, Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 130520 RRA SVRFSD IAC021-035-130550- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1220 AM CDT MON APR 13 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BUENA VISTA COUNTY IN NORTHWESTERN IOWA EASTERN CHEROKEE COUNTY IN NORTHWESTERN IOWA * UNTIL 1250 AM CDT * SOME AREAS AFFECTED QUIMBY AROUND 1218 AM CDT AURELIA AROUND 1230 AM CDT ALTA AROUND 1235 AM CDT STORM LAKE AROUND 1240 AM CDT TRUESDALE AROUND 1245 AM CDT * AT 1216 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LARGE HAIL 38 MILES EAST OF SIOUX CITY OR 2 MILES SOUTH OF QUIMBY MOVING NORTHEAST AT 50 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE THUNDERSTORMS.x STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. UMLAND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 9:10 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 12, 9:10 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 910 PM CDT SUN APR 12 1998 CLEANED UP REST OF ZONES FOR THUNDERSTORMS MOVING OUT AND TO REMOVE WIND ADVISORY. KEPT CHANCE OF SHOWERS IN FOR LATE TONIGHT AS MOISTURE SEEMS TO BE ADVECTING EAST/SOUTHEAST AROUND SOUTH SIDE OF UPPER LOW. .FSD...NONE WILLIAMS
In the hours before
Special weather statement, Apr 12, 8:20 PM CDT, 4 hours before
IAZ001>003-012>014-020>022-031-032-070300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 820 PM CDT SUN APR 12 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHWEST IOWA... THE PART OF SEVERE THUNDERSTORM WATCH NUMBER 201 WHICH WAS IN EFFECT FOR NORTHWET IOWA HAS BEEN CANCELLED. THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE AREA AND SEVERE WEATHER IS NO LONGER A THREAT. WILLIAMS
Local storm report, Apr 12, 9:06 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
906 PM CDT SUN APR 12 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM PONCA NE 60 MPH TSTM GUST
04/12/98 DIXON
0508 PM PONCA NE .75 INCH HAIL
04/12/98 DIXON
0540 PM SIOUX CENTER IA 58 MPH TSTM GUST
04/12/98 SIOUX
0551 PM LE MARS IA 65 MPH TSTM GUST
04/12/98 PLYMOUTH SHERIFF REPORTS SOME
DAMAGE
0600 PM HOSPERS IA 60 MPH TSTM GUST
04/12/98 SIOUX
0635 PM SANBORN IA WIND DAMAGE
04/12/98 O BRIEN BARN DAMAGED DUE TO STRONG
WIND GUST
0655 PM SPIRIT LAKE IA 68 MPH TSTM GUST
04/12/98 DICKINSONLocal storm report, Apr 12, 9:06 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
906 PM CDT SUN APR 12 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM PONCA NE 60 MPH TSTM GUST
04/12/98 DIXON
0508 PM PONCA NE .75 INCH HAIL
04/12/98 DIXON
0540 PM SIOUX CENTER IA 58 MPH TSTM GUST
04/12/98 SIOUX
0551 PM LE MARS IA 65 MPH TSTM GUST
04/12/98 PLYMOUTH SHERIFF REPORTS SOME
DAMAGE
0600 PM HOSPERS IA 60 MPH TSTM GUST
04/12/98 SIOUX
0635 PM SANBORN IA WIND DAMAGE
04/12/98 O BRIEN BARN DAMAGED DUE TO STRONG
WIND GUST
0655 PM SPIRIT LAKE IA 68 MPH TSTM GUST
04/12/98 DICKINSONNearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.